MAUDE Adverse Event Report: STRYKER SPINE-US ES2 CANNULATED MODULAR TAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT.

STRYKER SPINE-US ES2 CANNULATED MODULAR TAP; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT.
Catalog Number 48280145
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 03/27/2018
Type of Reportable Event Malfunction
Event or Problem Description
It is reported that while taping with 4.5 diameter cannulated tap, a 3-4mm piece of the tip of the tap broke of and was lodged in the bone of the pedicle.It took about 45 minutes for surgeon to retrieve and remove broken tip.No adverse consequences reported.
 
Additional Manufacturer Narrative
The customer reported event was confirmed via visual inspection.The device was inspected and it was found that the tip was fractured.Manufacturing history was reviewed and no issues were identified.Age of the instrument was found to be more than 5 years old.Corrective action was opened to mitigate similar occurrences and includes a design change that increases the thickness of the tap and updating the surgical technique requiring use of the awl prior to tapping.The most probable root cause of the reported event is design related.Es2 taps were identified to have lower wall thickness: the wall thickness of the lower diameter taps are more susceptible to fracture or normal wear and tear of instruments.
 
Event or Problem Description

Brand Name
ES2 CANNULATED MODULAR TAP
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT.
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key7455683
Report Number0009617544-2018-00090
Device Sequence Number1055937
Product Code LXH
UDI-Device Identifier04546540710413
UDI-Public(01)04546540710413
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/22/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number48280145
Device Lot Number126396
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/11/2018
Initial Date Received by Manufacturer 03/27/2018
Supplement Date Received by Manufacturer05/29/2018
Initial Report FDA Received Date04/24/2018
Supplement Report FDA Received Date06/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1